MAUDE Adverse Event Report: K2M, INC. SET SCREW; ATR; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

K2M, INC. SET SCREW; ATR; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 2911-06540
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Codes Pain (1994); Injury (2348); No Known Impact Or Consequence To Patient (2692)
Date of Event 10/15/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device remains implanted in patient.
 
Event or Problem Description
A physician reported that two everest polyaxial screws migrated post-operatively.Revision surgery is not scheduled.This record captures the second of the two polyaxial screws.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Section b was corrected based on the new information received.B1 was corrected from 'product problem' to 'adverse event and product problem'.B2 was updated to 'required intervention to prevent impairment/damage (devices)'.B5 was corrected form 'a physician reported that two everest polyaxial screws migrated post-operatively.Revision surgery is not scheduled.This record captures the first of the two polyaxial screws' to 'a physician reported that two everest set screws migrated post-operatively leading to revision surgery.This record captures the first of the two polyaxial screws'.Visual analysis could not be performed as the device was not returned.However, post-operative x-rays were provided by the rep.Upon review, it was confirmed that bilateral screws at the caudal end of the construct slipped off their associated rods.Dimensional, functional, and material analysis could not be performed as the device was not returned.A review of the device and complaint history records could not be performed as a valid lot code was not provided and could not be obtained.The everest surgical technique was reviewed and the following relevant information was identified: potential adverse events associated with spinal fusion procedures include, but are not limited to pseudoarthrosis; loosening, bending, cracking or fracture of components, or loss of fixation in the bone with possible neurologic damage, usually attributable to pseudoarthrosis, insufficient bone stock, excessive activity or lifting, or one or more of the factors listed in contraindications, or warnings and precautions; infections possibly requiring removal of devices; palpable components, painful bursa, and/or pressure necrosis; and allergies, and other reactions to device materials which, although infrequent, should be considered, tested for (if applicable), and ruled out preoperatively.Potential risks also include those associated with any spinal surgery resulting in neurological, cardiovascular, respiratory, gastrointestinal or reproductive compromise, or death.It is the physician's responsibility to warn the patient about these potential risks and to adequately instruct the patient about postoperative care in order for the patient to heal successfully and to avoid these potential adverse consequences.If an implant remains implanted after complete healing, it can actually increase the risk of refracture in an active individual.The surgeon should weigh the risks versus benefits when deciding whether to remove the implant.Implant removal should be followed by adequate postoperative management to avoid refracture.Periodic x-rays for at least the first year postoperatively are recommended for close comparison with postoperative conditions to detect any evidence of changes in position, nonunion, loosening, and bending or cracking of components.With evidence of these conditions, patients should be closely observed, the possibilities of further deterioration evaluated, and the benefits of reduced activity and/or early revision considered.Because the implants were not available for evaluation, the root cause could not be determined conclusively.Screws placed at the most caudal end of the construct are subjected to more stress.It is possible that post-operative patient activities may have introduced unanticipated loading in the most caudal level of the construct, which may have caused the set screws to back out, resulting in rod slippage.It could not be determined if the set screws were placed with sufficient torque or if the rods were fully reduced.Minimal overhang length may have also contributed to the failure.

Brand Name
SET SCREW; ATR
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key9403458
Report Number3004774118-2019-00161
Device Sequence Number13565029
Product Code NKB
UDI-Device Identifier10888857042315
UDI-Public10888857042315
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K133944
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/19/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number2911-06540
Device Catalogue Number2901-10001
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/07/2019
Supplement Date Received by Manufacturer01/22/2020
Initial Report FDA Received Date12/03/2019
Supplement Report FDA Received Date02/19/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;